Heavy Rain, Cerro Gordo
- When
- June 14, 11:45 AM CST to 5:58 PM CST
- Where
- Cerro Gordo County, Freeman
- Reported by
- Amateur Radio
- Coordinates
- 43.220, -93.200
Amateur radio operator reported heavy rainfall of 2.00 inches so far.
Low pressure developed and strengthened over portions of central Nebraska and eastern Kansas through the day. The warm front moved up into southern Minnesota while the weakening cold front existed over eastern Nebraska, leaving much of Iowa within the unstable warm sector.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Low pressure developed and strengthened over portions of central Nebraska and eastern Kansas through the day. The warm front moved up into southern Minnesota while the weakening cold front existed over eastern Nebraska, leaving much of Iowa within the unstable warm sector. Storms developed through the day along and near the warm sector, within the warm sector, and along the cold front. Storms during the morning and early afternoon remained sub-severe, with storms mid-afternoon onward primarily producing damaging winds and heavy rainfall. A brief tornado was reported in Bremer county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 14, 9:44 AM CST, 2 hours 1 minute earlier.
Area Forecast Discussion National Weather Service Des Moines IA 1044 AM CDT TUE JUN 14 2016 .UPDATE... Issued at 1042 AM CDT Tue Jun 14 2016 Updating forecast to include a FFA across the far north from this afternoon through evening. Parameters...warm cloud depths/ precipitable water/storm motion and boundary focusing moisture near this area point to the potential of quick heavy rainfall with storms this afternoon and evening. Confining the area to the north/northeast for now given antecedent moisture conditions and 1 hours flash flood guidance of about 1.5 to 2 inches here ... and similar values over 3 hours. Confidence medium on coverage... and may be spotty...though parameters support possible flash flooding. && .SHORT TERM.../Today/ Issued at 338 AM CDT Tue Jun 14 2016 Strong to severe thunderstorms today is the focus of the short term forecast. Continuing to monitor radar trends across the Plains and Midwest. Quasi-Linear Convective System (QLCS) is traversing west to east across Nebraska. Convection is being driven by ejecting upper trough over the Plains with height falls aloft and a surface cold front in Central Nebraska. In Iowa, a warm front extends from near Sioux City to Hampton to Waterloo. A couple of showers and thunderstorms have been developing near this front overnight, most notably around Pocahontas aided by weak surface convergence. High Resolution Ensemble Forecast Models support QLCS approaching western Iowa early this morning and continuing to move east across the state. Additional convective development is supported across Western Iowa during the afternoon with the potential of a second round of thunderstorms aided by daytime heating and the arrival of stronger lift with the approach of upper level dynamics. Forecast models prog downdraft CAPE near 1800 j/kg during the afternoon and early evening which will be supportive of strong downdrafts and outflow winds. Precipitable water values are progged over an inch and a half bringing the potential of localized heavy rain near the stronger updrafts. Thunderstorms are expected to be transient localizing any flash flood threat to where thunderstorms travel over the same areas and where recent isolated heavy rain has occurred. Will need to monitor tornado potential across North Central Iowa today, particularly if thunderstorms become super cellular where low level helicity is maximized. .LONG TERM.../Tonight through Monday/ Issued at 338 AM CDT Tue Jun 14 2016 The primary concern will be convective trends tonight with a secondary concern from late in the weekend in to early next week. Most convection allowing models /CAMs/ suggest precipitation will have already developed by the beginning of the period somewhere in the vicinity of the Missouri River. Low level convergence will not be strong, and although not as strong as what has been depicted over the past several days, synoptic scale forcing should be sufficient to blossom these scattered storms into the early evening hours. Recent water vapor imagery also shows more than enough upward vertical motion ahead of the short wave as it exits the Rockies into the Plains this morning. The severe weather potential is not screaming for anything in particular, but combined up to moderate shear and instability suggest a period of active, severe weather. MLCapes should be anywhere from 1500-3000 j/kg with the Nam being more aggressive and both the GFS and Nam suggest deep shear in the 30s /kts/ leading to supercell potential. Looking at individual CAM updraft helicities, as well as the NCAR Ensemble, suggests this too and a consensus would highlight northern Iowa with the best potential which makes some sense where surface winds may be more southeasterly increasing deep shear. Adding looks at deterministic DCapes and SARS analog soundings suggests damaging wind and large hail are certainly possible, but nothing too extreme or high end. The low level shear and SRH seems on the low end for tornadoes, but any localized enhancement possibly left over from upstream Nebraska convection could potentially add to the threat, especially if higher end MLCape and 0-3km Capes develop. The SPC Enhanced Day 1 outlook would also support this thinking, although some of the CAMs and NCAR Ensemble output would suggest it may eventually need to be moved farther north. Regarding heavy rainfall, elevated precipitable water and warm cloud depths will certainly support efficient heavy rainfall, but the CAMs suggest that the cells/clusters should be of smaller scale and fairly transient and not warrant widespread flash flood watches at this time. Flash Flood Guidance is fairly low over portions of northern and eastern Iowa however so these locations would need to be watched depending on convective trends. By later tonight the convection should wane and weaken with the loss of daytime heating and synoptic support with PoPs diminishing west to east overnight and leading to a several day stretch of dry weather into the weekend as the upper level ridge builds from Arizona into the western Great Lakes. Eventually the evolution of a large western Canadian trough will lower heights across the northern Plains and push a front into Iowa from the northwest either late in the weekend or early next week. The GFS and ECMWF have not had great run to run consistency regarding the timing or aggression of the frontal passage so for now have relatively low confidence chance pops from Saturday Night through the end of the period. Temperature confidence is not great either, even starting as early as Wednesday with the degree of mixing in question and building heights potentially being offset by the influence of the cooler Great Lakes surface high pressure area. && .AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/ Issued at 650 AM CDT Tue Jun 14 2016 Thunderstorms will spread west to east across Central Iowa as upper trough ejects into the Northern Plains. Visibilities will be reduced to near 4SM at times due to heavy rain. Thunderstorms will end from west to east after 00z with ceilings raising and surface winds shifting to the southwest as drier air arrives. && .HYDROLOGY... Issued at 1043 AM CDT Tue Jun 14 2016 Flash Flood Watch for far north...given potential for heavy rainfall and antecedent flash flood guidance lower due to previous spotty heavy rainfall reports in the past 3 to 5 days. && .DMX Watches/Warnings/Advisories... Flash Flood Watch through late tonight for Bremer-Butler-Cerro Gordo-Emmet-Franklin-Hancock-Kossuth-Palo Alto-Winnebago-Worth- Wright. && UPDATE...rev SHORT TERM...Angle LONG TERM...Small AVIATION...Angle HYDROLOGY...rev
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1102 AM CDT TUE JUN 14 2016 IAZ004>007-015>017-025>028-151615- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- WRIGHT-FRANKLIN-BUTLER-BREMER- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA THIS AFTERNOON AND EVENING FOR THE POTENTIAL OF HEAVY RAINFALL AND FLASH FLOODING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY AND THEN INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN AND A FEW TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST NORTH LATE IN THE WEEKEND...AND AREA WIDE INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. IAZ023-024-033>039-044>050-057>062-070>075-081>086-092>097-151615- POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-GRUNDY- BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO- TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1102 AM CDT TUE JUN 14 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL BECOME INCREASINGLY LIKELY THROUGH THE DAY AND THEN INTO THE EVENING HOURS WITH CHANCES DIMINISHING OVERNIGHT. SOME OF THE STORMS MAY BE SEVERE DURING THE LATE AFTERNOON AND EVENING HOURS WITH LARGE HAIL...DAMAGING WIND...LOCALLY HEAVY RAIN AND A FEW TORNADOES ALL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORM CHANCES RETURN TO THE FORECAST NORTH LATE IN THE WEEKEND...AND AREA WIDE INTO EARLY NEXT WEEK. THE SEVERE WEATHER POTENTIAL WILL BE BETTER DETERMINED IN THE COMING DAYS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT. REV
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
1242 PM CDT TUE JUN 14 2016
IAZ033-044-045-057-141845-
AUDUBON IA-CARROLL IA-CRAWFORD IA-SAC IA-
1242 PM CDT TUE JUN 14 2016
...STRONG THUNDERSTORMS DEVELOPING OVER WEST-CENTRAL IOWA...
AT 1239 PM CDT...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG
THUNDERSTORMS WEST OF CARROLL...MOVING NORTH AT 20 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SAC CITY...MANNING...LAKE VIEW...BLACK HAWK LAKE...WALL LAKE...
MANILLA...EARLY...ARCADIA...BREDA...VAIL...WESTSIDE...HALBUR...
ASPINWALL...MANNING MUNICIPAL AIRPORT...
WALL LAKE MUNICIPAL AIRPORT...
BLACKHAWK LAKE STATE PARK AND SAC CITY MUNICIPAL AIRPORT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4248 9516 4245 9487 4176 9503 4176 9509
4186 9510 4186 9528
TIME...MOT...LOC 1739Z 195DEG 18KT 4210 9510
MFThe Des Moines radar (KDMX), 171 km away, was scanning. The volume nearest the first event began at 17:45 UTC.
14 thunderstorm wind, 2 flash flood, 1 heavy rain, 1 flood. Local standard time, as filed.
Amateur radio operator reported heavy rainfall of 2.00 inches so far.
Estherville airport ASOS recorded 73 mph wind gust. It also recorded a 60 mph wind gust 1 minute after as well.
Trained spotter reported a moderately sized cattle shed was destroyed along with tree branches down around the homestead. A grain bin was also blown a half-mile into a nearby field. Another shed was badly damaged at a nearby homestead.
Trained spotter reported several large limbs down and trees split in half. The diameter of some trees were around 24 inches.
Algona AWOS reported a 58 mph wind gust.
Public reported trees and power lines damaged in town. Reported by NWS employee. Time estimated by radar.
Public reported via social media four inch tree limbs broken in town.
Law Enforcement reported a large tree down in Scranton.
Trained spotter estimated 60 mph wind gusts. No damage noted at the time.
Law Enforcement reported trees down in Grand Junction.
Law Enforcement reported large trees down in Jefferson. Skid loaders out removing debris.
Emergency Manager reported roof of cattle barn peeled off.
Emergency Manager reported grain bin blown into large liquid propane tank on west side of Sumner.
Law Enforcement reported water flowing over the road at near 260th and 265th and Yarrow Ave.
Law Enforcement reported water flowing pretty good over 260th street between Ulmus Ave and Thrush Ave. Water was deep enough for the Sheriff to put up barricades.
Fire department reported 6 inch diameter tree snapped off along with corn flattened in the vicinity.
Trained spotter reported sustained winds around 35 mph with peak gusts around 60 mph. No known damage at the time.
The Emergency Manager reported the Shell Rock River was out of its banks in the town of Greene, and was entering a campgroud and near a few business in town. Campers were evacuated from the campground. The park was flooded, and the water did not enter any businesses.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633737, 633723, 633724, 633725, 633728, 633729, 633731, 633732, 633733, 633734, 633735, 633736, 633738, 634653, 633739, 633740, 633741, 635539.